Today, more than twenty prescription medications are associated with gingival enlargement, with the number increasing.
Drugs associated with this problem can be broadly divided into three categories: anticonvulsants, calcium channel blockers.
Although the pharmacologic effect of each drug is different and directed toward various tissues, they all appear to act similarly on gingival connective tissue and have common clinical findings.
Calcium channel blockers, widely used for the management of cardiovascular disorders, are now recognized as a cause of gingival enlargement.
Among this large group of drugs, it has been found that the dihydropyridines are frequently implicated in unwanted gingival effects.
As early as 1994, it was reported that amlodipine, an agent of dihydropyridine, used for treatment of hypertension and angina, caused gingival overgrowth as side effect.
Gingival enlargement will frequently present within one to three months after treatment with an associated medication starts; it normally begins interdentally at papillae and is frequently found in the anterior segment of the labial surfaces.
Gingival lobulations gradually form and may appear inflamed or fibrotic in nature. Fibrotic enlargement is generally confined to the attached gingiva but may also extend coronally and interfere with aesthetics, mastication or speech.
Disfiguring gingival overgrowth may impair nutrition and access for oral hygiene, resulting in increased susceptibility to infection, caries, and disease.
The pathogenesis of gingival overgrowth is uncertain and treatment is largely limited to the maintenance of an improved level of oral hygiene and surgical removal of the overgrowth tissues.
As always, I welcomes your questions, comments and suggestions.